The Libido Assassin


low libido

My friend Heather had always assumed that her low libido was just the norm. After all, people are always joking about how women are less interested in sex than their husbands. Then something odd happened. Due to travel and a busy schedule, she forgot to refill her oral contraceptives on time. So many days passed, she and her husband decided to use another method of birth control for the month to be safe. The odd part? Heather’s sex drive spiked after just a few days off the pill and suddenly she was more interested in her husband than she had been in years! The next month, she resumed taking her prescription, and…returned to business as usual. (Yawn.)

At her next regular check-up with the gynecologist, she mentioned her observation, wondering if it was all in her head. Without hesitancy, her doctor said, “Oh yeah, the pill is a libido assassin.” While all pills and women are different, he went on to explain that oral contraceptives alter the levels of reproductive hormones—hormones also essential to desire. For many women, low libido is a side effect. Heather had been taking oral contraceptives for years, never even considering whether it was having an impact on the quality of her sex life or her marriage. She immediately changed birth control methods and her husband did cartwheels across the front lawn and shot off fireworks in celebration. (Okay, not really. But if he’d thought of it…)

While the pill may not be the obstacle in your romantic life, there are several things women rarely suspect which can influence sex drive. Find out if one of these health and wellness choices could be your “libido assassin.”

1. Medications.

Oral contraceptives aren’t the only meds that can wreak havoc with your sex drive. Many other prescription drugs list low libido as a possible side effect. (Anti-depressants are among the most common offenders.) If you start a new medication and notice a difference you don’t like, talk with your doctor about possible alternatives.

2. Excess weight.

With weight gain, the change in your libido is probably not so much physiological as psychological. Body image is a significant key to feeling attractive and interested in sex. When you don’t like the way you look, it makes it even more difficult to get to that headspace where you genuinely feel sexy around your husband. Getting in better shape and liking what you see in the mirror can help. Also, regular exercise can boost libido and help with fatigue (see #4).

3. Alcohol and drugs.

While a single glass of wine might help you relax and feel a little amorous, heavier drinking can actually spoil your desire. Limit your indulgence so that you can stay in the game, rather than flaking out, when the lights go out.

4. Fatigue.

Feeling extremely tired from the strain of work, caring for children, and keeping your home running can also sabotage your sex life. When you’re run ragged every day, romance is a runner-up to the thing you want most: rest. Evaluate your routine to look for places where you could cut out some non-essential busyness and put your feet up. Ask your husband to help you by putting the kids to bed while you unwind in a hot bath. He’ll probably be happy to pitch in if he realizes that helping you chill out increases his chance of…you know…

5. Hormonal changes.

Women experience a roller coaster of hormonal shifts between puberty and menopause. Every significant event—pregnancy, childbirth, breastfeeding and menopause—causes another shift that can increase or decrease your sex drive. If your sex slump lasts longer than you think it should, talk to your doctor. She may be able to reassure you that it’s a temporary change that will pass, or offer suggestions for hormone therapies or natural remedies to restore your desire.

Information derived from The Mayo Clinic

In The Comments

What could be the libido assassin in your marriage?


Comments


  • Jeanne Bramer

    As an OB/GYN I hear this complaint frequently. You forgot one of the biggest (& seemingly obvious) reasons for decreased libido – the relationship. It’s amazing how many women don’t realize that if you’re not getting along with your husband then you won’t want to be intimate with him. Unfortunately many of these women have been in an unsupportive (if not somewhat abusive) marriages for so long that they don’t know what healthy looks like. It’s similar to women who complain of painful intercourse for long periods of time. I encourage many of them to start with marriage counseling & the libido will often be a great side effect of the improvement! The other reasons are very helpful for those who are in good marriages. Thanks for helping women understand that there are things that can be done to improve their sex lives and their marriages!

  • Shannon

    I had the Mirena put in after my youngest son was born. Not just for BC reasons but also some health reasons. This was the first form of BC I had ever used (natural family planning prior). At first it was great not having to worry keeping track etc. After about a year I started noticing a change in how I was feeling all around and the irregular menstrual cycles persisted past the 6 month period. 2 years my I noticed my emotions really out of whack, I was feeling agitated all the time and I often had anxiety plus I had constant menstrual cycles (every week for 3 days. ..not even an exaggeration). Between the dump in libido and constant periods I actually felt horrible for my husband as sex didn’t happen often. I spent the next year going to a my obgyn who did multiple tests that came back negative and I was encouraged to keep it for health reasons. After a few more months I went to my regular doctor with complaints of fatigue, couldn’t lose weight (even if I tried), etc. She ran blood tests to check my thyroid and for anemia and those came back normal. Right then and there I decided to have the Mirena taken out. That was a month ago and after 3 years of feeling on edge, constant periods, weight gain and fatigue that all gradually got worse I now feel like I did before I ever had the Mirena placed. The energy level is up, libido is great and I instantly started to lose weight. I have friends that have the Mirena that were placed on anti depressants and anti – anxiety medications when I now believe (because I was having the same emotional issues) it is the Mirena.

  • jeff

    Why is it medical reasons all the time for women but men don’t get that kind of hall pass?

    • Shannon

      My mother had ovarian cancer and the use of birth control reduces your risk of ovarian cancer.